Arthritis Medications Side Effects

In this Article:

It’s bad enough that you feel your joints creak, scrape and ache from osteoarthritis. If it is the rheumatoid form of the disease, the swelling and burning can really tire you out mentally and physically too. Then, you learn that the prescription medicines you are taking could deplete vital nutrients from your body, making you susceptible to further health problems! What can you do?

Be Informed

For one, you can look at various nutritional and herbal supplements that can help you reduce your pain and need for medication. Of course, you need to work with your doctor for this, but you should know about the options you have. Begin by looking at what vital nutrients you might be losing due to your medications and how you can put them back.

NSAIDs (non-steroidal anti-inflammatory drugs)

Often seen by most of us as being “relatively harmless,” this category includes everything from the simple Aspirin to the more sophisticated Cox-2 inhibitors. Cox-2 inhibitors, touted as the new “safe” kid on the block, are now known to increase cardiac risk. In her book, Supplement your Prescription, Hyla Cass, M.D., says, “We know now that the newer Cox-2 inhibitors are all likely to increase cardiovascular risk.” Further, NSAIDs can deplete folic acid, vitamin C, iron, potassium and sodium from the body. This depletion could lead to a range of symptoms, namely:

  • Cervical dysplasia
  • Cardiovascular disease
  • Fatigue
  • Muscle and joint pain
  • Easy bruising
  • Irregular menstrual bleeding
  • Anaemia
  • Hair loss
  • Fatigue
  • Headache
  • Irregular heartbeat
  • Poor reflexes
  • Muscle weakness
  • Continuous thirst
  • Nerve disorders
  • Muscle weakness
  • Poor concentration
  • Dehydration
  • Loss of appetite

Supplements that you’ll need for restoring the lost nutrients:

  • Folic acid: 200–800 mcg
  • Vitamin C: 60–12,000 mg
  • Iron: 10–50 mg
  • Potassium: 60–99 mg
  • Sodium: 1–3 g

Corticosteroids 

They work by suppressing the immune system. Many people suffering from rheumatoid arthritis (a condition in which the body attacks its own joints) are prescribed corticosteroids. But, the relief is temporary and there are serious side effects. So, even doctors use them with care. Corticosteroids can deplete calcium, folic acid, magnesium, potassium, selenium, vitamin C, vitamin D, and zinc.
When you lose these nutrients, you could face any number of the following symptoms:

  • Muscle cramps
  • Heart palpitations
  • High blood pressure
  • Brittle bones
  • Tooth decay
  • Insomnia
  • Cervical dysplasia
  • Cardiovascular disease
  • Gastrointestinal disorders
  • Osteoporosis
  • Irritability
  • Irregular heartbeat
  • Poor reflexes
  • Muscle weakness
  • Continuous thirst
  • Nerve disorders
  • Sore muscles
  • Destructive changes to the heart and pancreas
  • Tiredness and fatigue
  • Muscle and joint pain
  • Easy bruising
  • Chronic pain (osteomalacia)
  • Delayed wound healing
  • Decreased immunity
  • Depression

Supplements that you’ll need for restoring the lost nutrients:

  • Calcium: 800–2,000 mg
  • Folic acid: 200–800 mcg
  • Magnesium: 400–1,000 mg
  • Potassium: 60–99 mg
  • Selenium: 50–200 mcg
  • Vitamin C: 60–12,000 mg
  • Vitamin D3: 200–800 IU
  • Zinc:10–50 mg

Analgesics

They work by interrupting the pain signal but do not remove the underlying inflammation. They have many side effects as well. The nutrients they deplete include the body’s master antioxidant – glutathione – and vitamin B9, also known as folic acid.

Supplements that you’ll need for restoring the lost nutrients:

  • Glutathione: 500–2,000 mg
  • Folic acid: 200–800 mcg

One Way to Do Things

Please note that while you may choose to supplement the various vitamins, minerals and other elements individually, a good quality multi-vitamin may already include these.

But, don’t just grab the first multi-vitamin that catches your eye online/at the store. Look for a high-quality product with the least amount of fillers and additives that comes at a good price. The old saying “The most expensive supplement is the one that does you no good” holds true even today.

Mahesh Jayaraman

Mahesh Jayaraman

Co-Founder at Sepalika
Mahesh Jayaraman is a traditional acupressure therapist and health counselor. He is certified in Functional Nutrition from Washington State University and uses a wide array of healing modalities to guide his clients to vibrant health and well-being.

Leave a Comment

Medical And General Disclaimer for sepalika.com

This article is intended for informational purposes only. The content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Sepalika.com strongly recommends that you consult a medical practitioner for implementing any of the above. Results may vary from person to person.

Drug Side Effects Helper

    Health Supplement Identifier

    Do I have Prediabetes?

    Simply answer the questions on the Test Tool to see if you are at risk or not.

    Take The Risk Test